Ohio, 2022

Tornado and Flash Flood in Ohio, September 4, 2022

September 4, 2022 · NWS CLE · 2 events in 1 county or zone

A surface cold front moved south-southeastward across Lake Erie and northern Ohio during the late morning through early evening of the 4th. Isolated to scattered showers and thunderstorms occurred along and ahead of the front, within a humid warm sector comprised of weak to primarily moderate MUCAPE and moderate effective bulk shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.5 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A surface cold front moved south-southeastward across Lake Erie and northern Ohio during the late morning through early evening of the 4th. Isolated to scattered showers and thunderstorms occurred along and ahead of the front, within a humid warm sector comprised of weak to primarily moderate MUCAPE and moderate effective bulk shear. Radar data suggest the weak and brief tornado was spawned by a supercell after the northeastward-moving supercell experienced a constructive merger with a separate multicell thunderstorm moving north-northeastward during the early evening. Mixed layer LCL's were estimated to be near 500 to 750 meters AGL within the supercell's ambient environment, which were favorable for mesocyclonic tornadogenesis. Perhaps chaotic surface airflow associated with the merging convective cold pools enhanced low-level vertical wind shear and surface-based effective storm-relative helicity prior to tornado occurrence. The thunderstorms produced prolific rainfall rates of up to 6 per hour due to precipitable water values near 1.8 and efficient rainfall processes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 4, 2:54 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 4, 2:54 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
354 PM EDT Sun Sep 4 2022

.SYNOPSIS...
A stationary front remains across the area today through Monday
evening before departing to the southeast Monday night. Behind
this front, high builds into the Great Lakes region Tuesday
through Thursday, and then off to the mid-Atlantic region on
Friday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Synoptic pattern remains relatively unchanged from the past 12-24
hours with an upper low situated over the mid-Mississippi Valley and
ridging over the southeast Atlantic region. Weak but persistent
synoptic-scale forcing from a 50 kts upper-level jet, weak mid-level
vorticity advection, and isentropic lift will support the
development of precipitation through the next 36 hours. High
moisture content is present with analysis data suggesting PWAT
values as high as 1.8". Deep warm cloud layers of around 13kft,
deep high RH soundings, and skinny SBCAPE of around 1000-1500
J/kg supports very efficient rainfall within convection that
develops. Stationary front is also stagnant in the vicinity of
the southern shore of Lake Erie. An uptick in intensity and
coverage of convection across the area is noted over the past
couple hours, and is expected to increase through this afternoon
and evening, according to latest hi-res guidance. Convergence
along the stationary boundary and southern shore of Lake Erie
could become a focus point for repeated convective development,
and possibly localized flash flooding. Many hi-res models are
showing the potential for localized QPF amounts of 1-3" (and
perhaps more) in a short amount of time, which could produce
flooding, especially in urbanized areas. For this reason, a
slight risk for excessive rainfall (via D1 WPC ERO) includes
the northern tier or two from Ottawa County eastward to
northwest Pennsylvania.

The stationary front is slow to move, though does make southeast
progress Monday afternoon/evening, and finally exiting the area
by Monday afternoon. Continued shower and isolated thunderstorm
activity is expected with an uptick in convective coverage and
intensity Monday afternoon/evening with instability building
back in. Localized flooding remains in place, though best chance
of that occurring will be with the front, towards central and
east-central Ohio.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Will not be able to get rid of the POPs across the region until the
stacked upper trough/surface trough depart, and getting something to
do that will be tough, but some weak upstream ridging will finally
work its way in late Wednesday and Wednesday night. This ridging is
influence from the dominant closed high aloft over the intermountain
west, and it will finally remove the isolated to scattered
showers/thunder across the CWA. Temperatures seasonal.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Continued dry into the long term portion of the forecast, but the
ridge over the intermountain west will break down. Meanwhile, the
northern stream of the longwave pattern will become active over
Canada in terms of a deepening upper level low that will dig into
the northern tier of states. Downstream responses in the southern
Great Lakes will be modest return flow as a cold front works in from
the northwest. Expect slight temperature increases in the southerly
flow back to the lower 80s, as well as some low level moisture
increases and chances for convection returning once again.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Areas of rain showers are observed across the area. Noticeable
uptick on reflectivity noted in some showers over the past hour
for parts of north-central to central Ohio, with mesoanalysis
and model data suggesting an increase instability through mid
to late afternoon. While no lightning is being observed anywhere
in the forecast area, these trends suggest that at least
isolated thunderstorms may be possible this afternoon through
this evening. Ceilings and visibilities quite variable this
afternoon, with MVFR conditions most common, bouncing up/down to
VFR/IFR at times.

Showers with isolated thunderstorms become a little more
focused towards Lake Erie. Overcast conditions remain
everywhere, with ceilings lowering to widespread IFR and lower
conditions after midnight. Showers become more scattered by
Monday morning with improvements to MVFR ceilings by late
Monday morning into early Monday afternoon.

Light and variable winds expected, except near Lake Erie where
northeast to east winds of up to 10 knots will be possible.

Outlook...Non-VFR in scattered, mainly afternoon
showers/thunderstorms Monday through Wednesday.

&&

.MARINE...
A stationary from in the vicinity of the lake is keeping conditions
quiet for now, until that boundary slips south of the lake and the
surface flow turns stoutly out of the northeast. Lake wave heights
will react accordingly, and will see increases tonight through
Monday as winds ramp up, approaching 4ft average for portions of the
lakeshore. Shower/storm chances on the increase through tonight,
then back off but linger through Wednesday. The northeasterly flow
will prevail for much of the week in a moderately stagnant weather
pattern for Lake Erie.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Saunders
NEAR TERM...Saunders
SHORT TERM...26
LONG TERM...26
AVIATION...Saunders
MARINE...26
Hazardous weather outlook, Sep 4, 2:46 PM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
346 PM EDT Sun Sep 4 2022

OHZ003-006-008-013-014-017>023-027>033-036>038-047-PAZ002-003-052000-
Lucas-Wood-Sandusky-Geauga-Ashtabula Inland-Hancock-Seneca-Huron-
Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-
Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-Southern Erie-
346 PM EDT Sun Sep 4 2022

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Locally heavy rain is possible today and tonight in scattered to
widespread showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-052000-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
346 PM EDT Sun Sep 4 2022

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ007-009>012-089-PAZ001-052000-
Ottawa-Erie-Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
346 PM EDT Sun Sep 4 2022

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Locally heavy rain is possible today and tonight in scattered to
widespread showers and thunderstorms.

There is a moderate risk of rip currents tonight and Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 4, 3:25 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Cleveland OH
425 PM EDT Sun Sep 4 2022

OHZ011-021-042100-
Summit OH-Cuyahoga OH-
425 PM EDT Sun Sep 4 2022

...A thunderstorm with torrential rain will impact portions of
southeastern Cuyahoga and northern Summit Counties through 500 PM
EDT...

At 420 PM EDT, Doppler radar was tracking a thunderstorm with
torrential rain 7 miles northwest of Cuyahoga Falls, or 12 miles
northwest of Akron, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and torrential rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rain may lead to reduced
         visibilities, ponding on roadways, and localized flooding.

Locations impacted include...
North Royalton, Hudson, Twinsburg, Macedonia, Broadview Heights,
Brecksville, Bedford, Bedford Heights, Independence, Northfield,
Richfield, Walton Hills, Valley View, Boston Heights, Glenwillow and
Peninsula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4126 8139 4120 8164 4123 8169 4128 8169
      4128 8171 4132 8171 4141 8151
TIME...MOT...LOC 2020Z 238DEG 8KT 4124 8162

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Maines
Special weather statement, Sep 4, 3:29 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Cleveland OH
429 PM EDT Sun Sep 4 2022

OHZ033-042130-
Mahoning OH-
429 PM EDT Sun Sep 4 2022

...A strong thunderstorm will impact portions of Mahoning County
through 530 PM EDT...

At 427 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sebring, or near Salem, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occuring
         with this thunderstorm with ponding on roadways expected.

Locations impacted include...
Youngstown, Salem, Columbiana, Boardman, Alliance, Campbell,
Canfield, Sebring, Austintown, Struthers, Poland, Ellsworth, New
Middletown, Lowellville, Beloit, North Jackson, Berlin Center, Maple
Ridge, Greenford and Mineral Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4092 8109 4096 8108 4099 8104 4099 8100
      4102 8100 4113 8085 4113 8052 4097 8052
      4090 8070 4090 8082 4093 8083 4093 8089
      4090 8090 4090 8108
TIME...MOT...LOC 2027Z 233DEG 11KT 4092 8097

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Sep 4, 3:33 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Cleveland OH
433 PM EDT Sun Sep 4 2022

OHZ022-023-042115-
Portage OH-Trumbull OH-
433 PM EDT Sun Sep 4 2022

...A strong thunderstorm with torrential rain will impact portions
of northeastern Portage and southwestern Trumbull Counties through
515 PM EDT...

At 430 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ravenna. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and torrential rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rain may lead to reduced
         visibilites, ponding on roadways, and localized flooding.

Locations impacted include...
Warren, Newton Falls, Lordstown, Garrettsville, Leavittsburg,
Windham, Wayland, South Canal and Turnpike Interchange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4121 8123 4136 8098 4118 8083 4114 8099
      4110 8113
TIME...MOT...LOC 2030Z 245DEG 3KT 4115 8112

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Maines
Special weather statement, Sep 4, 4:30 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Cleveland OH
530 PM EDT Sun Sep 4 2022

OHZ033-042215-
Mahoning OH-
530 PM EDT Sun Sep 4 2022

...A strong thunderstorm will impact portions of eastern Mahoning
County through 615 PM EDT...

At 529 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boardman, or 7 miles north of Columbiana, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Youngstown, Boardman, Campbell, Canfield, Austintown, Struthers,
Poland, New Middletown, Lowellville and Greenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4101 8087 4113 8072 4113 8052 4098 8052
      4090 8075 4090 8078
TIME...MOT...LOC 2129Z 238DEG 13KT 4100 8071

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Maines

The radar

The Pittsburgh radar (KPBZ), 66 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Mahoning

When
September 4, 4:44 PM EST to 4:45 PM EST
Where
Mahoning County, 1.26 mi E of Southern Airways Arp to 1.28 mi E of Southern Airways Arp
Rating
EF0
Path length
0.07 mi
Path width
15 yd
Property damage
$12,000
Reported by
NWS Storm Survey
Coordinates
41.021, -80.656

A brief EF-0 tornado with estimated peak winds of 80 mph occurred just east of Southern Park Mall in Boardman, OH based on video evidence and a NWS storm damage survey. The tornado began just east-southeast of the intersection of York Avenue and California Avenue, where a telephone pole was bent-over toward the north. As the tornado moved north-northeastward, it struck a strip mall building, where the awning and portion of the roof were ripped-off. The tornado also caused minor tree limb damage and blew-over a wooden fence before dissipating.

Flash Flood, Mahoning

When
September 4, 5:30 PM EST to 8:45 PM EST
Where
Mahoning County, 0.48 mi SE of Southern Airways Arp to 1.54 mi NNE of Boardman
Cause
Heavy Rain
Property damage
$4.5 million
Reported by
Law Enforcement
Coordinates
41.015, -80.673

Widespread flash flooding across the Boardman area. Local dispatch, local media, and the local stormwater district reported over 250 residences that experienced basement flooding, with a few reports of water filling entire basements. Widespread street flooding with reports of dozens of car stranded in high water as high as three feet deep. Radar estimated rainfall totaled up to 4.5 in just under a three hour period, which has a 0.2% chance or less probability of annual occurrence per NOAA Atlas 14. Instantaneous rates of up to 6 per hour were observed, with a peak 15 minute rainfall accumulation around 1.25.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyThe tornado archive for Ohio, 2022Warnings in Ohio, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056412, 1058421.